Gatifloxacin increases the risk of hyperglycemia and hypoglycemia

A widely used antibiotic known as gatifloxacin (trade name: Tequin) may significantly raise the risk of hospitalization, especially among elderly patients.

According to a study that recently appeared in the online edition of the New England Journal of Medicine, gatifloxacin sharply increases the risk of hyperglycemia (very high blood sugar levels) and (to a lesser degree) hypoglycemia (very low blood sugar levels).

Only one month ago, Bristol-Myers Squibb Co. (the makers of gatifloxacin) revised the drug’s label to include a warning that diabetics should not use the antibiotic. But this new study found that any gatifloxacin user over the age of 65 may be at risk of hyperglycemia or hypoglycemia. The study examined medical records for 1.4 million patients who were 65 or older. About 17,000 subjects had filled gatifloxacin prescriptions.

This antibiotic is generally used to treat sinus, lung and urinary tract infections, as well as gonorrhea. But because gatifloxacin kills a wide variety of bacteria, it’s often prescribed when the cause of an infection is unknown.

The drug was approved in 1999, but according to a report in the Los Angeles Times, 17 deaths were associated with gatifloxacin use by 2003.

The most disturbing note in the Times article concerned veterans. Bristol-Myers offers the antibiotic to the Department of Veterans Affairs (DVA) for $1.35 per pill. Other drugs in the same class may cost as much as $10 per pill at pharmacies. The DVA has designated gatifloxacin as an antibiotic of first choice.

Lead author of the study, Dr. David N. Juurlink, told the Times that the DVA should “very promptly revisit their policy.”

Good advice! And anyone who’s taking this drug should promptly revisit their doctor.

And of course, it has to be asked: If a natural antibiotic such as grapefruit seed extract or olive leaf extract had been linked to nearly 20 deaths and was a known danger to diabetics

I don’t even have to finish that sentence, do I?

“Outpatient Gatifloxacin Therapy and Dysglycemia in Older Adults” New England Journal of Medicine, Published online 3/1/06,
“Antibiotic Found to Cause Blood-Sugar Ailments in Seniors” Thomas H. Maugh II, Los Angeles Times, 3/2/06,